Alert archive / Tennessee / Flash Flood Warnings in 1999

Flash Flood Warning 37, NWS Nashville, TN

February 27, 1999Lincoln County, Tennessee

NWS Nashville, TN issued this flash flood warning at Feb 27, 1999, 8:30 PM CST for Lincoln County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 27, 1999, 8:30 PM CST (02:30 UTC)
Expired
Feb 27, 1999, 11:25 PM CST
In force
3 hr
Issued by
NWS Nashville, TN
Area
Whole counties

County Lincoln County, TN

The radar

The Northeast Alabama radar (KHTX), 52 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.5 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1999-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 523 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1999-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 265 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
523 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
501 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
265 m²/s²
0-3 km storm-relative helicity
252 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 280232
FFWBNA
TNC003-031-051-103-127-280525-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
830 PM CST SAT FEB 27 1999

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN BEDFORD COUNTY IN MIDDLE TENNESSEE
  COFFEE COUNTY IN MIDDLE TENNESSEE
  NORTHERN FRANKLIN COUNTY IN MIDDLE TENNESSEE
  NORTHERN LINCOLN COUNTY IN MIDDLE TENNESSEE
  MOORE COUNTY IN MIDDLE TENNESSEE

* UNTIL 1125 PM CST

* AT 820 PM CST... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  HEAVY RAINFALL CONTINUING OVER SOUTHEASTERN MIDDLE TENNESSEE.
  THE HEAVIEST RAINFALL IS ALONG A LINE FROM NEAR PULASKI TO HOWELL
  IN LINCOLN COUNTY TO TULLAHOMA TO MANCHESTER. LAW ENFORECMENT
  IN THE AREA REPORTS THAT WATER IS PONDING ON ROADS AND CAUSING
  VEHICLES TO HYDROPLANE.

DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!
MOTORISTS SHOULD SLOW DOWN IN AREAS WHERE WATER IS PONDING
TO PREVENT LOSING CONTROL OF THE VEHICLE.

FLASH FLOOD WARNING MEANS FLOODING IS OCCURRING OR IS
IMMINENT. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE
TO STREAMS AND CREEKS WHICH CAN BECOME RAGING TORRENTS IN
A MATTER OF MINUTES. BE PREPARED TO ACT QUICKLY AND MOVE
TO HIGHER GROUND IF RISING WATER THREATENS.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Feb 27, 12:42 PM CST, 7 hours 48 minutes earlier.

Area forecast discussion, Feb 27, 12:42 PM CST, 7 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1242 PM CST SAT FEB 27 1999

1700 UTC SURFACE ANALYSIS SHOWS COLD FRONT MOVING THROUGH NORTHWEST
ARKANSAS WITH WAVE DEVELOPING OVER WESTERN ARKANSAS/EASTERN OKLAHOMA.
LATEST ADAP DATA SHOWS ATMOSPHERE OVER WESTERN HALF OF MIDDLE
TENNESSEE STARTING TO DESTABILIZE...WITH LIFTED INDICES GENERALLY
BETWEEN 0 AND -2. SCATTERED RAINSHOWERS HAVE MOVED EAST OF INTERSTATE
65.

NGM SHOWS PRECIPITABLE WATER VALUES WILL BE BETWEEN 1.00 AND 1.25
INCHES ACROSS MIDDLE TENNESSEE BY MIDNIGHT WITH A BROAD AREA OF 500
MILLIBAR POSITIVE VORTICITY ADVECTION TIMED WITH THE SURFACE COLD
FRONT.

WITH THESE STRONG 500 MILLIBAR DYNAMICS EXTENDING WELL SOUTH INTO
MISSISSIPPI AND ALABAMA...BELIEVE CHANCES ARE GOOD THAT MIDDLE
TENNESSEE MAY GET CUT OFF FROM GULF FLOW LATER THIS EVENING. NGM ALSO
SHOWS AREAS SOUTH OF THE NASHVILLE FORECAST AREA LOCATED IN THE LEFT
FRONT REGION OF THE 250 MILLIBAR JET MAXIMUM.

WITH SUCH HIGH PRECIPITABLE WATER VALUES AND STRONG PRE-FRONTAL/
FRONTAL LIFTING EXPECTED BETWEEN 0000 AND 0600 UTC...WIDESPREAD HIGH
PRECIPITATION EVENT IS INEVITABLE FOR MIDDLE TENNESSEE. WILL ALSO
INCLUDE MENTION OF THUNDERSTORMS IN ZONE FORECAST...AND WILL NOT RULE
OUT SEVERE POTENTIAL...ALTHOUGH ANY SEVERE EVENTS WE SEE IN MIDDLE
TENNESSEE WILL BE ISOLATED AND GENERALLY SHORT-LIVED.

AGREE WITH NGM TIMING OF FRONTAL PASSAGE AT NASHVILLE SHORTLY AFTER
0600 UTC...AND WITH CURRENT TEMPERATURE RUNNING VERY CLOSE TO MOS
GUIDANCE...WILL TREND TOWARD THE FWC TEMPS FIRST TWO PERIODS...WITH
FAN/FWC IN AGREEMENT PERIODS 3 AND 4.

08

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 6:09 PM CSTFlash Flood WarningOHXLawrence3 hr
Feb 27, 6:37 PM CSTFlash Flood WarningOHXGiles3 hr
Feb 27, 8:30 PM CSTFlash Flood WarningOHXBedford, Coffee, Franklin, Moore3 hr

Nearby

Flash Flood Warnings in Tennessee, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.